Related Experiment Video
Updated: Feb 22, 2026

Author Spotlight: Ex Vivo OCT-Based Multimodal Imaging of Human Donor Eyes for Research into Age-Related Macular Degeneration
Published on: May 26, 2023
Pseudovitelliform maculopathy associated with deferoxamine toxicity: multimodal imaging and electrophysiology of a
Kelly M Bui1, SriniVas R Sadda1,2, Hani Salehi-Had3
1University of Southern California Eye Institute, Keck Medical Center of USC, Los Angeles, California.
Abstract:
Deferoxamine is a commonly used chelating agent for secondary hemochromatosis. We report a rare retinal manifestation of deferoxamine toxicity in a 68-year-old man and provide supporting multimodal imaging and electrophysiology. The patient had iron overload related to transfusion-dependent myelodysplastic syndrome and developed a pseudovitelliform macular lesion related to deferoxamine toxicity. We also describe for the first time the worsening of this maculopathy on deferasirox, an alternative chelating agent. Macular pseudovitelliform lesion is a unique manifestation of deferoxamine toxicity that can be mistaken for pattern dystrophy. It is important to recognize this manifestation, because discontinuation of the offending agent may halt or reverse the toxicity.

